Step 2

Rheumatology 4

A 34-year-old woman with no significant medical history presents to her primary care physician complaining of color changes in her fingertips. She states she has been experiencing significant discomfort in her fingertips especially during the winter months associated with intermittent numbness and tingling. She has tried to put on thick gloves whenever she is outside in the cold weather which does not help much. When she has these episodes, her fingertips turn into a whitish color followed by a purple discoloration before they are back to normal. She denies any other symptoms including chest pain, dyspnea, nausea, heartburn, rash, joint pain, muscle pain, weakness, or hair loss. On physical examination, her fingers are pink and warm with normal capillary refill. There is no evidence of ulceration, open lesions, or skin thickening. Screening lab tests do not show significant findings. The patient is given education on lifestyle modification and is started on amlodipine 5mg daily. The patient returns in 2 months stating her symptoms have only improved slightly.

Which of the following is the most appropriate next step in management?

  • A) Add low dose losartan
  • B) Increase amlodipine dosage to 10mg daily and monitor blood pressure
  • C) Referral to surgery for evaluation
  • D) Start low dose fluoxetine
  • E) Switch amlodipine to a different calcium channel blocker such as verapamil

Authors

Yunjia Shen

Editor

Dr. Raj Dasgupta

Last updated

Jan 08, 2023

Our Other Products: